Survey: Hallucinogens & Relationships
Researchers at Columbia University are seeking
individuals who have used a psychedelic while in a
romantic relationship, for an anonymous survey.
Both individuals & couples are invited to participate.
Check out the Survey
Seven Years of Numbness
Paroxetine (Paxil)
by Deciding39
Citation:   Deciding39. "Seven Years of Numbness: An Experience with Paroxetine (Paxil) (exp62894)". Erowid.org. Jun 26, 2007. erowid.org/exp/62894

 
DOSE:
  oral Pharms - Paroxetine (daily)

BODY WEIGHT: 150 lb


When I was nearly 14, I was on summer vacation doing what most guys my age did. Stayed up late playing video games, watching movies. Just having a good time, day in, day out, trying to pack in as much fun as I could before I had to go back to school. Suddenly, without warning, I became overwhelmed with the feeling that I was going to die. It was an intense feeling of impending doom, accompanied by a rapid heartbeat, chest pains, and a sense of despair and hopelessness that consumed my entire being. I could not eat, sleep, or function like a normal human being during the episodes, or even afterwards, as I found myself paralyzed by the fear these attacks instilled in me.

It took a year and a half (and two really idiotic counselors) to figure out that I was the textbook case of Panic Disorder. It was a relief to know that I was not going crazy or dying, as those were the fears that had been running my life for a good 18 months. Along with therapy, my physician recommended an SSRI to help keep the panic at bay. His first suggestion was Paxil, as it was in his words, “the most tolerable, with the least amount of side effects.” Sometimes I'm able laugh at that, and other times I become enraged when I think about what he said. Either way, I trusted his judgment at the time, and starting at 5 mg, moved up to 20 mg over the course of a month or so.

The immediate effects were purely physical. Although still often anxious, the pit in my stomach had finally gone, and I was eating well again. I also started feeling a little sedated, but took naps to counteract that feeling. Also, some bizarre, intense, but short-lived headaches would occur over the first 14 days. Then, everything came together for me. My life was no longer controlled by my panic disorder. I realized one problem from the start – a slightly lowered libido and occasional difficulty achieving an orgasm, but being 15 going on 16, I wasn't terribly concerned. All I cared about was that I felt I was in control of my life again.

Fast forward about six years. I have an amazing job (seriously, I work at a brewery), a wonderful girlfriend, and a supportive family. I feel happy, yet those around me clearly aren't. Despite the fact that I deeply love and care for my family, my father has become convinced that I don't like him anymore. My girlfriend feels that I can't be there for her emotionally and even questions whether or not I love her.

At first, all of this caught me off guard. Then it all began to make sense. I was so happy that panic wasn't controlling my life that I failed to recognize, or at least to admit to myself, Paxil's worst side effect – absolute emotional numbness. While I still felt happy or sad on occasions, it was incredibly muted. I had lost my ability to emote, to accurately express how I felt. My ability to empathize with people had also disappeared. While I still felt for people, I couldn't express that empathy, or make them feel it. I began to feel as if Paxil had made it impossible for me to relate with anyone on a significant level, and it was at this time that I decided it was time to get off it. I was ready to deal with the sheer terror and anxiety of panic again, and the deep depression that occupies all time in between episodes of panic. I had to. I could not go another day feeling numb, detached, and ruining every relationship around me.

I began cutting my dosage (under the direction of my psychiatrist, of course) from 20 mg to 15 mg in January '07. Two weeks later, to 10 mg. Two weeks after that, 7.5 mg. During these three cuts, the only side effects I really noticed were an intense dizziness whenever I moved my head, lots of trails across my field of vision, and of course the zaps. I doubt I can explain them to you. Although these “brain-shocks” are harmless, they can be very distressing.

At this point (mid-late February), everything I was experiencing was expected, and quite easy to deal with. Then came my cut from 7.5 mg to 5 mg. Everything changed on a dime. While the zaps and dizziness had completely disappeared, many of the other, much uglier symptoms of discontinuation began to appear. Acute anxiety (almost always in the morning, but unpredictable throughout the day), vomiting, diarrhea. I reached the depth of my withdrawal despair in March, feeling at times completely alone and hopeless. But the most important thing to remember when you are in these situations is that this is all temporary. As anxious as I was, it was not the return of my panic. It was the discontinuation symptoms of Paxil, which for years have been downplayed by its manufacturer but that are now becoming quite well known.

Although March was rough, I noticed small signs of improvement that I clung to for hope, I was feeling again. I had cried at a stupid movie (the first time crying since getting on the drug), I truly felt unconditional love for my friends, family, and girlfriend, and found that I was becoming able to express it. However, nearly six weeks after the cut to 5 mg, I was still exhibiting extremely distressing discontinuation symptoms. On my way to work one morning, I had to stop in an alley to vomit. I can only imagine what went through the minds of passersby, but this had become a normal occurrence for me. This became another breaking point. At first, panic had been running my life. Then, Paxil. And now I realized, Paxil withdrawal. Something had to be done.

My psychiatrist recommended going on a low dose (10 mg) of Fluoxetine (Prozac) to combat the Paxil withdrawal. Because it is an SSRI and has a much, much longer half-life, it should help make the Paxil withdrawal effects subside. And lo and behold, within ten days my discontinuation symptoms were gone.

Two days ago I cut to 2.5 mg of Paxil. The plan is that in five days, I will drop to zero. I have not been more excited or hopeful since that day I experienced my first panic attack. With each day, I am getting my life back – from my anxieties and from the psychiatric drug that threatened to take away everyone and everything that I hold dear.

Everyone (and I mean EVERYONE) has commented on my progress. And I don't feel they're just trying to comfort me or be supportive. They really see it. And I really see it and feel it too. I made Dean's List this semester, despite dealing with Paxil withdrawal the whole time. I really think that speaks volumes about my abilities, and how Paxil was doing nothing but holding me back.

I won't lie and say Paxil never worked, because for a time, it did. It may have even saved my life. But the price at which that peace came was not worth it.

Exp Year: 2007ExpID: 62894
Gender: Male 
Age at time of experience: Not Given 
Published: Jun 26, 2007Views: 27,128
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Paroxetine (148) : Retrospective / Summary (11), Addiction & Habituation (10), Medical Use (47), Various (28)

COPYRIGHTS: All reports are copyright Erowid.
TERMS OF USE: By accessing this page, you agree not to download or analyze the report data without contacting Erowid Center and receiving written permission prior to your downloading the data.

Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults